Skip to main content

A relatively finite-to-finite universal but not Q-universal quasivariety


It was proved by the authors that the quasivariety of quasi-Stone algebras \(\mathbf {Q}_{\mathbf {1,2}}\) is finite-to-finite universal relative to the quasivariety \(\mathbf {Q}_{\mathbf {2,1}}\) contained in \(\mathbf {Q}_{\mathbf {1,2}}\). In this paper, we prove that \(\mathbf {Q}_{\mathbf {1,2}}\) is not Q-universal. This provides a positive answer to the following long standing open question: Is there a quasivariety that is relatively finite-to-finite universal but is not Q-universal?

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. Adams, M.E., Adaricheva, K.V., Dziobiak, W., Kravchenko, A.V.: Some open questions related to the problem of Birkhoff and Maltsev. Stud. Logica. 78, 357–378 (2004)

    Article  Google Scholar 

  2. Adams, M.E., Dziobiak, W.: Finite-to-finite universal quasivarieties are \(Q\)-universal. Algebra Univers. 46, 253–283 (2001)

    MathSciNet  Article  Google Scholar 

  3. Adams, M.E., Dziobiak, W.: Remarks about the \(Q\)-lattice of the variety of lattices. Algebra Univers. 82 (2021)

  4. Adams, M.E., Dziobiak, W., Kravchenko, A.V., Schwidefsky, M.V: Remarks about complete lattice homomorphic images of algebraic lattices (2020)

  5. Adams, M.E., Dziobiak, W., Sankappanavar, H.P.: Universal varieties of quasi-Stone algebras. Algebra Univers. 76, 155–182 (2016)

    MathSciNet  Article  Google Scholar 

  6. Birkhoff, G.: Universal algebra. In: Proceedings of the First Canadian Math. Congress (Montreal, 1945), 310–326. The University of Toronto Press, Toronto (1946)

  7. Fischer, S.K.: Amalgamation in the varieties of quasi-Stone algebras, PhD thesis, University of Bern (2011)

  8. Fraser, G.A., Horn, A.: Congruence relations in direct products. Proc. Am. Math. Soc. 26, 390–394 (1970)

    MathSciNet  Article  Google Scholar 

  9. Freese, R., Ježek, J., Nation, J.B.: Free Lattices. Mathematical Surveys and Monographs vol. 42. American Mathematical Society, Providence, RI (1995)

  10. Gaitán, G.: Priestley duality for quasi-Stone algebras. Stud. Log. 64, 83–92 (2000)

    MathSciNet  Article  Google Scholar 

  11. Gorbunov, V.A.: Algebraic Theory of Quasivarieties. Plenum Publishing Co., New York (1998)

    MATH  Google Scholar 

  12. Grätzer, G., Kelly, D.: Subdirectly irreducible members of products of lattice varieties. Proc. Am. Math. Soc. 102, 483–489 (1988)

    MathSciNet  Article  Google Scholar 

  13. Z. Hedrlín, Z., Pultr, A.: On full embeddings of categories of algebras. IL. J. Math. 10, 392–406 (1966)

  14. Hyndman, J., Nation, J.B.: The Lattice of Subquasivarieties of a Locally Finite Quasivariety. Springer, New York (2018)

  15. Koubek, V., Sichler, J.: On relative universality and Q-universality. Stud. Logic 78, 279–291 (2004)

    MathSciNet  Article  Google Scholar 

  16. Koubek, V., Sichler, J.: Almost \(\mathit{ff}\)-universal and Q-universal varieties of modular 0-lattices. Colloq. Math. 101, 161–182 (2004)

    MathSciNet  Article  Google Scholar 

  17. Koubek, V., Sichler, J.: On synchronized relatively full embeddings and Q-universality. Cah. Topol. Géom. Différ. Catég. 49, 289–306 (2008)

    MathSciNet  MATH  Google Scholar 

  18. Koubek, V., Sichler, J.: Almost \(\mathit{ff}\)-universality implies \(Q\)-universality. Appl. Categ. Struct. 17, 419–434 (2009)

    MathSciNet  Article  Google Scholar 

  19. Koubek, V., Sichler, J.: On relative universality and Q-universality of finitely generated varieties of Heyting algebras. Sci. Math. Jpn. 74, 63–115 (2011)

    MathSciNet  MATH  Google Scholar 

  20. Kravchenko, A.V., Nurakunov, A.M., Schwidefsky, M.V.: On the structure of quasivarieties. I. Independent axiomatizability. Algebra Logic 57, 445–462 (2019)

  21. Kravchenko, A.V., Nurakunov, A.M., Schwidefsky, M.V.: On the structure of quasivarieties. II. Undecidable problems. Algebra Logic 58, 123–136 (2019)

  22. Libkin, L.: n-Distributivity, dimension and Carathéodory’s theorem. Algebra Univers. 34, 72–95 (1995)

    Article  Google Scholar 

  23. Maltsev, A.I.: Multiplication of classes of algebraic systems. Sibirsk. Mat. Ž. 8, 346–365 (1967). (Russian)

    MathSciNet  Google Scholar 

  24. Maltsev, A.I.: Problems on the Borderline of Algebra and Logic, pp. 217–231. Proc. Inter. Congress of Mathematicians, Moscow (1968)

    Google Scholar 

  25. Priestley, H.A.: Representation of distributive lattices by means of ordered Stone spaces. Bull. Lond. Math. Soc. 2, 186–190 (1970)

    MathSciNet  Article  Google Scholar 

  26. Pultr, P., Trnková, V.: Combinatorial, Algebraic and Topological Representations of Groups. Semigroups and Categories. North-Holland, Amsterdam (1980)

    MATH  Google Scholar 

  27. Sankappanavar, N.H., Sankappanavar, H.P.: Quasi-Stone algebras. Math. Logic Quart. 39, 255–268 (1993)

    MathSciNet  Article  Google Scholar 

  28. Sapir, M.V.: The lattice of quasivarieties of semigroups. Algebra Univers. 21, 172–180 (1985)

    MathSciNet  Article  Google Scholar 

  29. Schwidefsky, M.V.: Existence of independent quasi-equational bases. Algebra Logic 58, 514–537 (2020)

    MathSciNet  Article  Google Scholar 

Download references


We thank Bill Sands for his correspondence with us related to the results presented here. We also thank Sara-Kaja Fischer whose thesis [7] helped us to refresh our interest in quasi-Stone algebras.

Author information

Authors and Affiliations


Corresponding author

Correspondence to M. E. Adams.

Additional information

Communicated by Presented by E. W. H. Lee.

To the memory of Jaroslav Ježek.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The results of this paper were presented by the second author to the audience of the Maltsev Meeting held in August 19–23, 2019, Novosibirsk (Russia)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Adams, M.E., Dziobiak, W. & Sankappanavar, H.P. A relatively finite-to-finite universal but not Q-universal quasivariety. Algebra Univers. 83, 26 (2022).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


  • Quasivariety
  • Q-lattice
  • Relative finite-to-finite universality
  • Q-universality
  • Quasi-stone algebras

Mathematics Subject Classification

  • Primary: 06B05
  • 08C15
  • Secondary: 06B20